Kansas, 2007

Hail in Kansas, February 23 to 24, 2007

February 23 to 24, 2007 · NWS ICT · 4 events in 3 counties and zones

A powerful storm system approaching from the west spawned strong to severe thunderstorms across portions of Central and South-Central Kansas during the late evening hours of February 23rd through the early morning hours of February 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful storm system approaching from the west spawned strong to severe thunderstorms across portions of Central and South-Central Kansas during the late evening hours of February 23rd through the early morning hours of February 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 23, 9:11 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 9:11 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CST FRI FEB 23 2007

.UPDATE...
AFTER COLLABORATION WITH SPC AND SURROUNDING WFOS...DECIDED TO GO
AHEAD WITH A TORNADO WATCH FOR EXTREME WESTERN PORTIONS OF THE
FORECAST AREA THROUGH 6 AM. HONESTLY NOT TERRIBLY EXCITED ABOUT
SHORT-TERM (NEXT 3 HOURS) TORNADO CHANCES...AM ACCOUNTING MAINLY
FOR ACTIVITY EXPECTED AFTER MIDNIGHT. CURRENTLY...STRONG/SEVERE
CONVECTION CONTINUES TO MOVE RAPIDLY NORTHEAST ACROSS WESTERN
PORTIONS OF KS/OK...AWAY FROM BEST INSTABILITY AND INTO INCREASING
CONVECTIVE INHIBITION. CONSEQUENTLY...THINKING BRUNT OF THIS
ACTIVITY WILL REMAIN BELOW SEVERE LEVELS IF IT CAN MAKE IT INTO
WESTERN PORTIONS OF THE FORECAST AREA. AFTER MIDNIGHT...AS UPPER
TROUGH/FORCING AND ASSOCIATED MID-LEVEL COOLING APPROACHES THE
AREA...ALONG WITH PROGRESSING DRYLINE AND ASSOCIATED GREATER
INSTABILITY...SEVERE THUNDERSTORMS SHOULD BECOME A GREATER THREAT.
STILL AM THINKING ACTIVITY WILL CONGEAL INTO A BROKEN SQUALL LINE
DUE TO THE STRONG FORCING...MAKING FOR A WIND/HAIL THREAT.
HOWEVER...STRONG BOUNDARY LAYER MIXING AND POSSIBLE STEEP LOW-
LEVEL LAPSE RATES JUST AHEAD OF THE DRYLINE MAY PROVIDE A TORNADO
THREAT WITH EMBEDDED SUPERCELL STRUCTURES...ESPECIALLY OVER
SOUTHERN PORTIONS OF THE FORECAST AREA.

BEFORE THE MAIN SEVERE CONVECTION ROLLS THROUGH...SCATTERED
SHOWERS/THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE ACROSS THE
REST OF THE FORECAST AREA...AS LOW-LEVEL THETA-E ADVECTION AND
DIFFLUENT FLOW ALOFT INCREASES. HOWEVER...ELEVATED INSTABILITY
WILL REMAIN MARGINAL...SO AM NOT ANTICIPATING SEVERE STORMS
GENERALLY EAST OF THE FLINT HILLS UNTIL AFTER 6 AM.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 335 PM CST FRI FEB 23 2007/

DISCUSSION...

CONCERNS TONIGHT WILL BE SEVERE WEATHER THREAT INTO EARLY SAT...THEN
HIGH WINDS AND NEAR BLIZZARD CONDITIONS IN CEN KS BEGINNING SAT
AFTERNOON INTO SAT EVE.

TONIGHT:
LOTS OF AFTERNOON SUNSHINE HAS ALLOWED TEMPS TO CLIMB INTO THE LOW
70S ACROSS SRN KS. BUT LOW LEVEL MOISTURE HAS BEEN SLOW TO RETURN TO
KS WITH MOST OF THE 50 DEGREE DEWPOINTS SOUTH OF THE AREA.  NAM AND
WORKSTATION-WRF SEEMS TO HAVE A BETTER HANDLE ON THE LOW LEVEL
MOISTURE AND SUBSEQUENT INSTABILITY.  NAM AND W-WRF SUGGESTS THAT
CAPPING INVERSION IS ALSO IN PLACE ACROSS SWRN KS AS WELL.  ALL OF
THESE FACTORS WILL PROBABLY DELAY CONVECTION INITIATION TO THE
WEST-SOUTHWEST OF THE AREA UNTIL LATE THIS EVENING.  THIS DELAY IN
CONVECTION CHANCE WILL ALSO KEEP CONVECTION FROM MOVING INTO CEN AND
SOUTH CEN KS UNTIL THE OVERNIGHT HOURS.  LOW LEVEL MOISTURE WILL
CONTINUE TO BE A CONCERN OVERNIGHT...AS FAVORABLE DYNAMICS AND SHEAR
PROFILES BEGIN TO MOVE INTO THE AREA LATE TONIGHT. WILL LEAN TOWARDS
SOMEWHAT DRIER NAM SOLUTION FOR THE OVERNIGHT HOURS. WITH THIS
SAID...A LITTLE BETTER ELEVATED MOISTURE FEEDS CLOSER TO 850H WILL
COMBINE WITH THE STEEPENING LAPSE RATES...TO RESULT IN MODERATE
INSTABILITY ACROSS MUCH OF THE AREA LATE TONIGHT. THIS IN THE
PRESENCE OF RATHER IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT STRONG
TO SEVERE CONVECTION...WHICH WILL LIKELY ORIGINATE OUT OF SOUTHWEST
KANSAS/WESTERN OKLAHOMA AND MOVE RAPIDLY NORTHEAST ACROSS THE AREA
DURING THE OVERNIGHT HOURS OR EARLY SATURDAY.

SAT:
MODEL SOLUTIONS CONTINUE TO BE A LITTLE SLOWER WITH BRINGING MAIN
AXIS OF INSTABILITY ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST
KANSAS EARLY ON SAT. STILL EXPECT SOME CONVECTION TO BE ONGOING
ACROSS THE AREA EARLY ON SAT AS MAIN DRY LINE/DRY SLOT MOVES ACROSS
THE AREA.  VERTICAL SHEAR PROFILES STILL SUGGEST THAT SOME SEVERE
WEATHER WILL BE POSSIBLE. AMOUNT OF LOW LEVEL MOISTURE AND
INSTABILITY IS STILL IN QUESTION...WITH LIMITED INSTABILITY
SUGGESTING A MORE OF A SQUALL LINE WITH POSSIBLE EMBEDDED LOW TOPPED
SUPERCELLS INTO EARLY SAT...AS MAIN SURFACE LOW BEGINS TO OCCLUDE AS
SYSTEM BECOMES VERTICALLY STACKED.

ATTENTION THEN QUICKLY SHIFTS TO THE BACKSIDE OF THE SURFACE LOW
PRESSURE AREA AS SYSTEM DEEPENS AND MOVES INTO ERN KS AS THE
GRADIENT TIGHTENS.  MODELS AND BUFKIT SOUNDINGS SUGGEST THAT WIND
SPEEDS IN CEN KS COULD REACH AS HIGH AS 55 MPH. FURTHER COMPLICATING
THIS WILL BE COLD AIR ON THE BACKSIDE OF SYSTEM CHANGING THE RAIN
OVER TO SNOW BY SAT AFTERNOON IN CEN KS. FN-CONVERGENCE AND FORECAST
SOUNDINGS SUGGEST SNOWFALL OF AN INCH OR TWO WITH SOME QUICK BURSTS
OF SNOW.  THE BURSTS OF SNOWFALL COUPLED WITH THE HIGH WINDS COULD
CREATE NEAR BLIZZARD CONDITIONS FOR CEN KS (ESPECIALLY ALONG I-70)
BY LATE SAT AFTERNOON INTO SAT EVE.  HAVE DECIDED TO GO WITH WITH A
BLIZZARD WATCH FOR PORTIONS OF CEN KS FOR SAT AFTERNOON/EVENING WITH
NEAR BLIZZARD CONDITIONS POSSIBLE. CONFIDENCE IS MEDIUM THAT
BLIZZARD CONDITIONS WILL ACTUALLY BE REACHED...WITH WATCH PROBABLY
TURNING INTO MORE OF A BLOWING SNOW SITUATION. BUT FEEL
THAT BLIZZARD WATCH HEADLINE IS WARRANTED BASED ON POSSIBLE HIGH
WIND SPEEDS AND LOW VISIBILITIES.

AREAS ACROSS SOUTH CEN KS COULD STILL SEE SOME LIGHT SNOW/FLURRIES
BY SAT EVE AS COLD AIR MOVES INTO THE AREA...BUT MAIN CONCERN WILL
BE HIGH WIND THREAT. SO WILL ALSO ISSUE A HIGH WIND WATCH SOUTH OF
THE BLIZZARD WATCH FOR WIND SPEEDS POSSIBLY APPROACHING 50-55 MPH
SAT EVE.

SUN:
WILL WIND THINGS DOWN EARLY ON SUN AS MAIN SYSTEM MOVES TO THE EAST
OF THE AREA. COULD SEE SOME LINGERING FLURRIES OR BLOWING SNOW IN
CEN KS AT LEAST THROUGH 12Z/SUN.  OTHERWISE CONDITIONS SHOULD SLOWLY
IMPROVE AS THE DAY PROGRESSES.

SUN-TUE:
WEAK RIDGING MOVES INTO AREA FOR THIS TIME FRAME WITH TEMPS ACTUALLY
REBOUNDING RATHER QUICKLY BY TUE.  HAVE GONE WITH THE ECMWF WHICH
SEEMS TO BE MORE CONSISTENT DURING THE TIME FRAME AND THE REST OF
THE EXTENDED.

WED-THU:
PATTERN CONTINUES TO BE ON THE PROGRESSIVE SIDE FOR THE MIDWEEK
PERIOD...WITH UPPER LEVEL PATTERN GOING MORE SOUTHWESTERLY FOR THE
END OF THE EXTENDED.  THIS SOUTHWEST RETURN FLOW WILL LEAD TO
ANOTHER RAPIDLY MOVING SHORTWAVE TO COME OUT INTO THE PLAINS BY WED
AFTERNOON INTO THU.  WILL CONTINUE WITH THE ABOVE NORMAL TEMPS FOR
WED AS LEE SIDE TROFFING INCREASES. LIFT DOES INCREASE AHEAD OF THE
TROF AS IT MOVES OUT INTO THE MIDWEST FOR WED EVE...SO WILL KEEP
POPS GOING INTO THU FOR THIS CHANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  56  30  46 /  90  70  40  10
HUTCHINSON      53  54  28  45 /  90  70  50  10
NEWTON          53  55  29  44 /  90  80  40  10
ELDORADO        54  59  30  45 /  90  80  40  10
WINFIELD-KWLD   55  61  32  48 /  90  70  30  10
RUSSELL         51  51  24  42 /  90  80  70  10
GREAT BEND      52  52  26  44 /  90  70  70  10
SALINA          51  54  28  42 /  90  90  50  10
MCPHERSON       53  54  28  44 /  90  80  50  10
COFFEYVILLE     55  63  32  47 /  90  90  30  10
CHANUTE         54  61  30  45 /  90  90  30  10
IOLA            54  61  29  44 /  90  90  40  10
PARSONS-KPPF    55  62  31  46 /  90  90  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR KSZ050>052-067>069-082-083-091>093.

BLIZZARD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Feb 23, 9:21 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CST FRI FEB 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250430-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
921 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS GENERALLY WEST OF
INTERSTATE 135 BEFORE MIDNIGHT...SPREADING EAST AFTER MIDNIGHT TO
INCLUDE ALL OF CENTRAL AND SOUTH CENTRAL KANSAS...AND PORTIONS OF
SOUTHEAST KANSAS. THE MAIN RISKS WILL BE LARGE HAIL UP TO GOLF
BALL SIZE...AND DAMAGING WINDS TO 70 MPH. THERE IS ALSO A SMALL
TORNADO THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL KANSAS AND SOUTHEAST KANSAS ON SATURDAY. THE MAIN RISKS
WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A FEW
TORNADOES CANNOT BE RULED OUT ALONG A DRY LINE AND COLD
FRONT...UNTIL IT MOVES THROUGH BY MID-AFTERNOON.

STRONG NORTHWEST WINDS AND A CHANCE FOR SNOW WILL DEVELOP ACROSS
PORTIONS OF CENTRAL KANSAS BY LATE SATURDAY AFTERNOON...CONTINUING
INTO SATURDAY NIGHT. ONE TO TWO INCHES OF SNOW ACCUMULATION WILL
ALSO BE POSSIBLE...WITH THE STRONG NORTHWEST WINDS OF 35 TO 45 MPH
CAUSING BLOWING SNOW AND REDUCED VISIBILITIES. SEE THE LATEST
BLIZZARD WATCH FOR MORE DETAILS.

ON WEDNESDAY NIGHT...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME...THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...GENERALLY WEST
OF A LINE EXTENDING FROM COTTONWOOD FALLS TO EUREKA TO SEDAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/CDB/ADK

In the hours before

Special weather statement, Feb 23, 10:37 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1037 PM CST FRI FEB 23 2007

KSZ082-091-240500-
HARPER-KINGMAN-
1037 PM CST FRI FEB 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 1036 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATTICA...OR 15 MILES NORTHWEST OF
ANTHONY...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Feb 23, 10:59 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CST FRI FEB 23 2007

KSZ047-050-067-240530-
BARTON-RENO-RICE-
1059 PM CST FRI FEB 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEASTERN BARTON...NORTHWESTERN RENO AND RICE
COUNTIES...

AT 1056 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HUDSON...OR 18 MILES
SOUTHEAST OF GREAT BEND...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Feb 23, 11:10 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CST FRI FEB 23 2007

KSZ069-240545-
BUTLER-
1110 PM CST FRI FEB 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 1106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF TOWANDA...OR 13 MILES WEST OF
EL DORADO...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Feb 23, 11:13 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CST FRI FEB 23 2007

KSZ082-083-240545-
KINGMAN-SEDGWICK-
1113 PM CST FRI FEB 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND SEDGWICK COUNTIES...

AT 1110 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CHENEY...OR 14 MILES EAST
OF KINGMAN...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Feb 23, 11:23 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CST FRI FEB 23 2007

KSZ050-240600-
RICE-
1123 PM CST FRI FEB 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RICE COUNTY...

AT 1121 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RAYMOND...OR 25 MILES EAST OF GREAT
BEND...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Local storm report, Feb 23, 11:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CST FRI FEB 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             CHASE                   38.36N 98.35W
02/23/2007  E1.00 INCH       RICE               KS   LAW ENFORCEMENT

&&

ADK

The radar

The Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Rice

When
February 23, 11:26 PM CST
Where
Rice County, 0.69 mi N of Chase
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.350

Hail, Barton

When
February 23, 11:27 PM CST
Where
Barton County, 2.14 mi NNE of Albert
Measured
0.88 in hail
Reported by
Public
Coordinates
38.480, -99.010

Hail, Lincoln

When
February 24, 12:58 AM CST
Where
Lincoln County, 2.56 mi WSW of Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -98.190

Hail, Lincoln

When
February 24, 1:00 AM CST
Where
Lincoln County, Westfall
Measured
0.5 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.930, -98.000

Pea to marble size hail accumulated up to two feet deep, and combined with 50 mph winds to strip paint from a camping trailer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16443, 16444, 16445, 16446.